Nevada, 2025

Heavy Rain in Nevada, June 5, 2025

June 5, 2025 · NWS REV · 1 event in 1 county or zone

Showers and thunderstorms formed around the greater Reno Metro area during the afternoon of the 5th. These storms were slow moving, leading to heavy rain and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Showers and thunderstorms formed around the greater Reno Metro area during the afternoon of the 5th. These storms were slow moving, leading to heavy rain and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 5, 12:34 PM PST, 2 hours 36 minutes earlier. Its key messages:

  • * Shower and thunderstorm chances continue each afternoon through Saturday mainly in the Sierra from Tahoe southward through Mono County, and parts of western NV south of Highway 50. * Temperatures will warm up to the mid 90s with moderate HeatRisk in lower elevations, and above 80 near the Sierra this weekend and early next week. * Thunderstorm chances may increase Sunday and extend into western NV and northeast CA.
Area forecast discussion, Jun 5, 12:34 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
134 PM PDT Thu Jun 5 2025

.KEY MESSAGES...

* Shower and thunderstorm chances continue each afternoon through
  Saturday mainly in the Sierra from Tahoe southward through Mono
  County, and parts of western NV south of Highway 50.

* Temperatures will warm up to the mid 90s with moderate HeatRisk
  in lower elevations, and above 80 near the Sierra this weekend
  and early next week.

* Thunderstorm chances may increase Sunday and extend into western
  NV and northeast CA.

&&

.DISCUSSION...

Cumulus clouds have developed farther north along the Sierra and
into northeast CA so far today and a rain shower managed to form
near Peavine Mountain around noon. A few more showers and
possibly a stray lightning strike could develop around the Reno
vicinity through mid-afternoon with outflow interactions.
Although, farther north into northeast CA, stronger mid level
capping and limited forcing should keep the risk of t-storm
formation low.

Farther south along the Sierra in a similar fashion as yesterday,
better forcing should again lead to scattered showers with
embedded thunder favoring Mono, Alpine, Southern Mineral-Lyon
counties, but a few cells could form off outflows near the Tahoe
Basin, Carson City and Douglas counties. Primary impacts will be
outflow gusts of 35-45 mph, occasional lightning, and pockets of
heavy rainfall and small hail with stronger and slow moving
storms, or where redevelopment occurs along terrain features.
Friday and Saturday look to have similar storm chances, although
more activity looks to stay closer to the Sierra.

For Sunday, the upper low off the CA coast is showing signs of
ejecting northward as a negative-tilted trough. If this trough
track extends far enough into eastern CA-western NV, it could
produce more forcing for afternoon-evening thunderstorms.
Instability should already be in place with warmer temperatures
while southeast flow aloft will pull in some added moisture. For
now, we will introduce slight chances for storms into portions of
northeast CA and western NV, including Reno and Carson City.
Storms that develop on Sunday may be more organized and produce
stronger outflow gusts (45+ mph), with increased lightning risk
outside precip cores from faster moving cells.

By early next week, instability with this trough could linger with
isolated shower/thunder chances for areas near the OR border,
while the remainder of the region looks to be dry. Temperatures
will be quite warm with highs climbing to the lower-mid 90s
across most lower elevations from Saturday-Tuesday, resulting in
widespread moderate HeatRisk.

As next week progresses, a more zonal flow aloft returns with weak
dry shortwave passages across the northwest US. This should lead
to some cooling later in the week, but also accompanied by some
increase in afternoon winds. MJD

&&

.AVIATION...

For KMMH, the risk for showers and thunderstorms continues each
afternoon through Saturday (about 20-30% chance), mainly between
21Z-02Z. Brief terrain obscurations and lower CIGS/VIS in rain, a
few lightning strikes and outflow gusts to 30 kt are the main
impacts from these storms. Isolated showers/thunder could also
affect KTVL although probability is lower, near 15% mainly between
23-03Z. For the other main terminals, thunderstorm potential is
10% or less each afternoon through Saturday, although a couple of
brief stray showers could pop up within sight of these terminals.

KTRK may see brief IFR/LIFR conditions with patchy early AM fog
mainly between 11-14Z for the next couple of mornings. Otherwise,
VFR conditions will prevail through Saturday. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jun 5, 1:59 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Reno NV
259 PM PDT Thu Jun 5 2025

CAZ072-052230-
Greater Lake Tahoe Area CA-
259 PM PDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT ALPINE AND EL DORADO COUNTIES
THROUGH 330 PM PDT...

At 258 PM PDT, Doppler radar was tracking a strong thunderstorm over
Carson Pass. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grover Hot Springs, Markleeville, Hope Valley, Turtle Rock
Campground, Junction CA 88 W And CA 89 N (picketts Junction), and
Luther Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3885 12005 3872 11974 3860 11987 3869 11998
      3880 12002 3882 12006
TIME...MOT...LOC 2158Z 209DEG 2KT 3869 11997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 5, 2:01 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Reno NV
301 PM PDT Thu Jun 5 2025

CAZ072-NVZ003-052230-
Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV-
301 PM PDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT ALPINE AND DOUGLAS COUNTIES
THROUGH 330 PM PDT...

At 301 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gardnerville Ranchos, or near Gardnerville. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gardnerville, Gardnerville Ranchos, Alpine Village, Mesa Vista,
Junction U.S 395 And NV 756, Paynesville, Junction Nv 88 And Nv 756,
Junction Nv 88 And Nv 206, Gardnerville Ranch, Indian Creek
Reservoir, Junction CA 88 And NV 88, and Minden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 11982 3894 11981 3897 11956 3871 11958
TIME...MOT...LOC 2201Z 272DEG 4KT 3884 11974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 5, 2:03 PM PST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Reno NV
303 PM PDT Thu Jun 5 2025

CAZ072-NVZ002-003-052230-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
303 PM PDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT ALPINE...EL DORADO AND DOUGLAS
COUNTIES THROUGH 330 PM PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mesa Vista, or 7 miles southeast of South Lake Tahoe. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Lake Tahoe, Mesa Vista, Kingsbury, and South Lake Tahoe
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3881 11982 3881 11994 3893 12002 3897 11981
TIME...MOT...LOC 2202Z 168DEG 4KT 3887 11989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 5, 2:31 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Reno NV
331 PM PDT Thu Jun 5 2025

NVZ002-003-052300-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
331 PM PDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS  AND CENTRAL CARSON CITY
THROUGH 400 PM PDT...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gardnerville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gardnerville, Gardnerville Ranchos, Johnson Lane, Indian Hills,
Genoa, Kingsbury, Junction U.S 395 And NV 756, Us 395 At
Douglas-Carson City Co Line, Gardnerville Ranch, Stewart,
Minden-Tahoe Airport, Junction Nv 88 And Nv 756, Junction Nv 88 And
Nv 206, Minden, and Heavenly Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 11973 3894 11990 3914 11979 3898 11951
TIME...MOT...LOC 2231Z 216DEG 8KT 3894 11978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Washoe

When
June 5, 3:10 PM PST to 6:10 PM PST
Where
Washoe County, 0.53 mi E of Mogul
Reported by
Mesonet
Coordinates
39.520, -119.940

Desert Research Institute mesonet station at Mogul Park recorded 1.68 inches of rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253316.